High Number of Overdoses Sparks Fentanyl Probe
Prince George, B.C.- Over the past 24 hours, 5 people have been treated for drug overdoses in Prince George.
All five were taken to the Emergency Department of the University Hospital of Northern B.C. for treatment, and all have recovered.
All five were known users of opioid drugs, which has raised the question about whether or not the overdoses were linked to Fentanyl, a powerful synthetic opioid . Fentanyl was detected in toxicology testing of two fatal drug overdoses in Dawson Creek earlier this year and has been linked to numerous cases in the lower mainland.
Fentanyl is 50-100 times more toxic than other opioids. The dose must be carefully monitored to avoid accidental overdose. This makes it particularly high risk for people who have never used opioids or for people who may mistakenly use fentanyl thinking it is something else.
Northern Health and the Prince George RCMP are investigating the cause of the overdoses.
Early Signs of Overdose:
- Severe sleepiness
- Slow heartbeat
- Trouble breathing
- Slow, shallow breathing or snoring
- Cold, clammy skin
- Trouble walking or talking
If these symptoms are present, call 9-1-1.
While further testing is underway to see if Fentanyl played a role in this rash of overdoses in Prince George, there is no word on when there may be a definitive answer.